nursing.elitecme.com Page 35 Complete Your CE Test Online - Click Here chance to ask questions of their health care provider, and sign a consent form to allow use of erythropoiesis-stimulating agents. The patient should be monitored for hypertension and be informed of the signs of allergic reaction, deep vein thrombosis, stroke, and pulmonary embolus . Thrombocytopenia and bleeding Thrombocytopenia in a patient after recent chemotherapy or radiation is usually accompanied by anemia and leukopenia as a result of the bone marrow suppression common to these treatments. It is usually managed by careful assessment, supportive care (bleeding precautions) and platelet transfusions as needed . With a low platelet count, it is important to assess for bleeding and bleeding risk as well as to follow the platelet count over time. Patients with platelet counts below 50,000/mm3 need routine assessment for bleeding, including observing for bleeding gums, epistaxis, bruising, conjunctival bleeding, hematuria, melena, and petechiae. Platelet transfusions may be needed in the event of bleeding, or preventively if the counts are below 10,000/mm3. If the patient should sustain a fall or injury, immediate transfusion may be needed. With patients scheduled for invasive procedures, it is typical to infuse platelets until the count is 50,000/mm3 beforehand, although some are infused during the procedure . Outpatients with dropping counts on a Friday may need transfusions before Monday even if they have not quite reached 10,000/mm3 . Patients with thrombocytopenia should be taught to avoid activities that increase the risk of injury or bruising, and to use soft toothbrushes, electric razors, and to avoid constipation. Nurses should avoid invasive procedures like suppositories, use of rectal thermometer, enemas, IM injections, catheterization, deep suctioning, and NG tubes. Subcutaneous injections should be given with very small needles, and as with venipunctures, the site should be subjected to direct pressure for five minutes after . In cancer patients, thrombocytopenia is caused by chemotherapy in around two thirds of cases, but it is important to remember that thrombocytopenia appearing by itself (without other myelosuppression), or apart from cancer treatment, may very well be due to another problem . Sometimes there are other factors contributing to low platelet count, such as antibiotics, infections, or coagulopathies which can be treated . A careful history is essential. Diarrhea The reported prevalence and severity of diarrhea vary greatly. Some chemotherapy regimens are associated with diarrhea rates as high as 50% to 80%, especially those containing fluoropyrimidine antimetabolites (such as capecitabine, floxuridine, and fluorouracil), or irinotecan. Diarrhea is also common in patients with carcinoid tumors and those receiving radiation therapy to abdominal or pelvic fields, or in patients after gastrointestinal surgery, or undergoing hematopoietic stem cells transplants . There are a number of causes of diarrhea in people with cancer: ● ● Surgery. ● ● Chemotherapy. ● ● Radiation therapy. ● ● Bone marrow transplantation. ● ● Antibiotic therapy. ● ● Stress and anxiety associated with cancer diagnosis and treatment. ● ● Infection. Typical infections are of viral, bacterial, protozoan, parasitic, or fungal etiology. Diarrhea may be caused by pseudomembranous colitis, which is commonly caused by the bacterium Clostridium difficile. Diarrhea can also be caused by: the bacteria Clostridium perfringens, Bacillus cereus, Salmonella spp., Shigella spp., and Campylobacter spp.; the parasites Giardia lamblia, Cryptosporidium spp.; or by viruses such as Rotavirus . Other causes of diarrhea in patients with cancer include the underlying cancer, responses to diet, or concomitant diseases (see Table 2). Common causes of diarrhea in patients on opioid pain medications include difficulty adjusting the laxative regimen or impaction leading to leakage of stool around the fecal obstruction . The consequences of diarrhea can be life-threatening. According to the National Cancer Institute (NCI), more than half of patients receiving chemotherapy for colorectal cancer experienced diarrhea of grade three or grade four (i.e. seven or more stools per day above baseline, incontinence, requirement for hospitalization, and potential life- threatening consequences). Grade five is death. These situations require treatment changes or the reduction, delay, or discontinuation of therapy. A review of several clinical trials of irinotecan plus high-dose fluorouracil and leucovorin in colorectal cancer revealed early death rates of 2.2% to 4.8%, primarily due to gastrointestinal toxicity, although some cases could have been due to neutropenic enterocolitis (discussed below) . Certain chemotherapeutic agents can alter normal absorption and secretion functions of the small bowel, resulting in diarrhea. Examples of chemotherapy agents with diarrhea-related potential are capecitabine, cisplatin, cytosine arabinoside, cyclophosphamide, daunorubicin, docetaxel, doxorubicin, 5-fluorouracil, interferon, irinotecan, leucovorin, methotrexate, oxaliplatin, paclitaxel, topotecan, and lapatinib . Patients receiving concomitant abdominal or pelvic radiation therapy or recovering from recent gastrointestinal surgery will often experience more severe diarrhea. Surgery can affect the body by mechanical, functional, and physiological alterations . Radiation therapy to abdominal, pelvic, lumbar, or para-aortic fields can result in changes to normal bowel function. Acute intestinal side effects occur at approximately 10Gy (or 10,000 milliSieverts) and may last eight to 12 weeks post-therapy. Chronic radiation enteritis may present months to years after completion of therapy and necessitates dietary modification and pharmacological management and, in some instances, surgical intervention . Radiation and conditioning chemotherapy can also contribute to or cause diarrhea in hematopoietic stem cell transplant patients. Graft- versus-host disease (GVHD) is a major complication of allogeneic hematopoietic stem cell transplantation, and the intestinal tract, skin, and liver are commonly affected. Acute GVHD usually manifests within 100 days after transplant, although it can occur as early as seven to ten days after transplant. Symptoms of gastrointestinal GVHD include nausea and vomiting, severe abdominal pain and cramping, and watery diarrhea. The volume of accompanying GVHD-associated diarrhea may reach up to ten liters per day and indicates the degree and extent of mucosal damage. It may resolve or develop into a chronic form requiring long-term treatment and dietary management . Diarrhea with pain and fever may mean neutropenic enterocolitis Some of the more severe cases of diarrhea may be due to neutropenic enterocolitis (also known as necrotizing enterocolitis or typhlitis). Symptoms typically start 10–14 days after starting cytotoxic chemotherapy, especially cytosine arabinoside, vinca alkaloids, and doxorubicin. There have been reports linking it to alemtuzumab, pegylated interferon, anthracyclines, and a number of other chemotherapy drugs as well. Neutropenic enterocolitis is often a missed diagnosis, since it may present like appendicitis at first and there is no official case definition. Symptoms include right lower quadrant pain, fever, watery or bloody diarrhea (in about a quarter to a half of patients), nausea, vomiting, and/ or bloating. Inflammation of the bowel wall can lead to perforation and peritonitis; bacteremia is fairly common, and fungemia can also occur. This condition typically involves the cecum, and when it is distended, the blood supply can be compromised and lead to further damage . The incidence rate in adults on cytotoxic chemo (e.g. for leukemias), is roughly 4-6%, although a report of 12% incidence was reported in patients with hematopoietic stem cell transplant. Complications can include bowel obstruction, perforation, abscesses, GI bleeding, sepsis, and death. The mortality rates are widely variable, and average about 40-50%.